Severe Clostridium difficile infection with extremely high leucocytosis complicated by a concomitant bloodstream infection caused by Klebsiella pneumoniae after osteomyelitis surgery: A case report

Iveta Golubovska (Coresponding Author), Dace Vigante, Martins Malzubris, Luize Raga, Sergejs Isajevs, Aleksejs Miscuks

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Clostridium difficile is one of the most common healthcare-associated infections. Pseudomembranous colitis is a serious complication of Clostridium difficile infection (CDI) after septic surgery and antibacterial therapy. A sudden white blood cell (WBC) count increase and extremely high leucocytosis may be a predictor of a poor outcome. Presentation of case: A 77 years old male was hospitalised because of lower leg osteomyelitis and was operated. He received antibacterial treatment with Cefazolin for three days and then developed a high WBC count. The course of the disease was fulminant, with a rapid increase in the WBC count up to 132,000/mm3 and a septic shock, and required cardiovascular and ventilatory support. The patient was started on intravenous Metronidazole (500 mg every eight hours) and oral Vancomycin (500 mg every six hours). The patient's condition gradually improved over a period of six days. Then a hyperthermia above 39 degrees Celsius, hypotension and painful abdominal bloating developed, and the WBC count peaked to 186,000/mm3. The blood cultures were positive for Klebsiella pneumoniae. The patient died. Discussion: In our case, we describe a community-onset, healthcare-facility-associated, severe CDI complicated by a blood stream infection. The administration of oral Vancomycin, which is highly active against the intestinal flora, could have been responsible for the persistence and overgrowth of Klebsiella pneumoniae. Conclusions: Severe CDIs after orthopaedic surgery and antibacterial treatment complicated by the development of nosocomial infection significantly worsen the prognosis of the disease. Careful consideration of antibacterial therapy and early symptom recognition may help prevent catastrophic events.
Original languageEnglish
Pages (from-to)155-158
Number of pages4
JournalInternational Journal of Surgery Case Reports
Volume78
DOIs
Publication statusPublished - 1 Jan 2021
Externally publishedYes

Keywords

  • Case report
  • Clostridium difficile
  • Klebsiella pneumoniae
  • Osteomyelitis
  • Vancomycin
  • extremely high Leucocytosis

Field of Science

  • 3.2 Clinical medicine

Publication Type

  • 1.1. Scientific article indexed in Web of Science and/or Scopus database

Fingerprint

Dive into the research topics of 'Severe Clostridium difficile infection with extremely high leucocytosis complicated by a concomitant bloodstream infection caused by Klebsiella pneumoniae after osteomyelitis surgery: A case report'. Together they form a unique fingerprint.

Cite this